I have a patient that totally perplexes me.
63 yo man was admitted 3weeks ago for bilat PE's. then found to have an arterial clot in his rle, went emergently to or for embolectomy. the intensivist (genius she is i might add) ordered tee, he was found to have a patent foramen ovalis. pediatric cardio surgeon repaired the foramen, and then cardiologist inserted filter to prevent further emboli. man was intubated sedated on diprivan for a good 8 days. he would totally freak during weaning times, thus unable to wean. they then switched him to fent/versed. he did better, still intubated another week and two days ago extubated.
curently awake oriented, at times. since i have had him he has slept a whole 30 mins on nights, and none on days.
the man has been having intermitt visual hallucinations. sometimes he is totally confused. has short term memory probs. has been found to have full on conversations with the wheelchair. ct head neg. neurologist consult states possible icu psychoses or mild encephalopathy.
the intensivest refuses to order sleepers. i can kind of understand, most have long half lives, and she really wants a good neuro pict of the pt.
he is receiving haldol q6hrs, and i suspect will be off the haldol tonight. we started weaning the haldol yesterday. thought about holding the 4am dose, as i was wondering if the haldol was causing some of the psychosis. he gets much weirder about 1.5 hrs after injection.
other than discharge this man to the floor,where he should get a few hours of uninterrupted "rest" what else can i do to promote sleep. besides he is no longer a candidate for transfer to the floor, last night he went into symptomatic rapid afib. got his rate down to 100-110's. and b/p up to 100's. abg's normal, slightly alk. ph 7.48, co2 36, bicarb 28. he passed his swallow eval, ordered him "comfort food" for dinner. mashed taters, mac/cheese, pudding, chick noodle soup for dinner.
i cant close his curtains, or the doors, as he is 170kg, and has been found to attempt to get oob. i dont want to restrain him, as he is really too "with it" and i think the restraints would agitate him more. i have bathed him, that relaxes him. last night he got 1 bath, one fluff and buff, and on back rub.
this man NEEDS sleep in the worst way. do any of you have any ideas on how to help this guy sleep without the use of anxiolytics, or sleepers.
on a side note, during a lucid moment, i asked him if he has anxiety at home. he said sometimes yes. he said at night he takes ambien 10mg for sleep when he feels anxious. i then asked what do you do to help with your anxiety during the day. his response
"i pick my nose"
I then took his nc off, and said "WELL MY DEAR PICK AWAY"
that too did not help. but his sao2 came up. lol
any advice would be great.
thanx in advance
Oct 4, '02
"Nose-picking as stress management." Gotta love it! I'll have to remember that technique the next time I do a patient education session on the subject.
Last edit by sjoe on Oct 4, '02
Oct 4, '02
I have seen a few times where haldol or some other psych med has created the opposite effect such as you described. The last time I had a patient who had those same symptoms it was a reaction to vicodin. Once the med was stopped, the behavior was gone within 24 hours. we are currently trying lavender lotion for patients that can't sleep, good old back rub and a glass of hot milk, so far the results have been promising.
Last edit by longtermcarern on Oct 4, '02
Oct 4, '02
I had a pt. go completely bonkers on the third dose of IV Tequin once....took 8 people to hold her, and she was still kicking like a wildwoman 10 minutes later.
She was previously a/oX3. It took about a week to get her straight. She doesn't remember a thing, but she was accusing us of stealing her dishes, talking to dead people, and refusing any treatments (couldn't take her BP even!), meds, po food/fluids for >4 days.
That an anitbiotic could do that! was what blew me away.
Last edit by Sleepyeyes on Oct 4, '02